Anemia is a decrease in the number of red blood cells (RBCs). Since most cancer therapies destroy cells that grow at a fast rate, and red blood cells have relatively rapid growth rates, they are often affected. An important part of the RBC is hemoglobin, the protein that carries oxygen throughout your body. Therefore, when your hemoglobin is low, oxygen levels are decreased, and your body has to work harder in order to compensate. The end result is that your body becomes tired.
Normal hemoglobin levels for women are usually in the range of 12-16 gm/dL; for men, the normal level is from 14-18 gm/dL. While receiving cancer therapy, your hemoglobin level may drop to lower than these normal levels, so your hemoglobin level will be checked periodically throughout the course of treatments. Any time that your hemoglobin level drops below 10.0 gm/dL you are considered to be anemic.
The signs and symptoms of anemia include:
Since red blood cells are destroyed as a side effect of cancer therapy, there is nothing specifically that you can do to prevent anemia from occurring. Anemia may cause you to feel weak and tired. Here are some ways that may help you feel better:
Call your doctor immediately if you have any one or more of the following:
Depending on the cause and severity of the anemia, there are several ways that anemia can be treated. Your doctor may instruct you to take over-the-counter iron pills on a daily basis or may order blood transfusions.
Your doctor may also choose to order injections of a "growth factor", which can be used to stimulate the growth of red blood cells, in certain patients. By increasing your body's production of red blood cells, this growth factor may decrease your risk of becoming anemic, and may also decrease the number of blood transfusions that may be required during your treatment.
Growth factors are administered by injection. You may receive the injections from the oncology nurse, or you and/or a family member may be taught how to give the injections at home. Once your red blood cell count has returned to a normal level, the injections will be stopped.
If necessary, your oncologist may decide to delay further treatments until your red blood cell count has returned to normal levels.